Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 28, NWS Grand Forks, ND

June 21, 2015Benson County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2015, 7:20 PM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2015, 7:20 PM CDT (00:20 UTC)
Expired
Jun 21, 2015, 8:15 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Benson County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 102 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS53 KFGF 220020
SVRFGF
NDC005-071-095-220115-
/O.NEW.KFGF.SV.W.0028.150622T0020Z-150622T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 815 PM CDT

* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUGBY...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT LAKE AROUND 730 PM CDT.
  KNOX AROUND 735 PM CDT.
  YORK AROUND 740 PM CDT.
  LEEDS AROUND 750 PM CDT.
  CHURCHS FERRY AND MAZA AROUND 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.

LAT...LON 4837 9985 4837 9950 4843 9949 4845 9891
      4810 9894 4821 9984
TIME...MOT...LOC 0019Z 271DEG 43KT 4832 9996 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

HOPKINS
2 follow-up statements
200 
WWUS53 KFGF 220051
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT SUN JUN 21 2015

NDC095-220100-
/O.CAN.KFGF.SV.W.0028.000000T0000Z-150622T0115Z/
TOWNER ND-
751 PM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TOWNER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.

LAT...LON 4837 9970 4837 9892 4810 9894 4820 9976
TIME...MOT...LOC 0050Z 271DEG 43KT 4831 9940 

$$

NDC005-071-220115-
/O.CON.KFGF.SV.W.0028.000000T0000Z-150622T0115Z/
RAMSEY ND-BENSON ND-
751 PM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WEST CENTRAL RAMSEY AND NORTHWESTERN BENSON COUNTIES...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEEDS...OR 27
MILES EAST OF RUGBY...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  CHURCHS FERRY AROUND 800 PM CDT.
  PENN AROUND 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.

LAT...LON 4837 9970 4837 9892 4810 9894 4820 9976
TIME...MOT...LOC 0050Z 271DEG 43KT 4831 9940 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

HOPKINS
326 
WWUS53 KFGF 220107
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT SUN JUN 21 2015

NDC005-071-220117-
/O.EXP.KFGF.SV.W.0028.000000T0000Z-150622T0115Z/
RAMSEY ND-BENSON ND-
807 PM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RAMSEY AND
NORTHWESTERN BENSON COUNTIES WILL EXPIRE AT 815 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.

LAT...LON 4837 9970 4837 9892 4810 9894 4820 9976
TIME...MOT...LOC 0106Z 271DEG 43KT 4831 9940 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:03 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 21, 7:03 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
703 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 703 PM CDT SUN JUN 21 2015

INCREASED POPS AS CONFIDENCE THAT MOST AREAS WILL RECEIVE
MEASURABLE PRECIP HAS INCREASED. THE MAIN CONCERN WILL REMAIN THE
SEVERE THREAT THIS EVENING INTO THE OVERNIGHT HOURS. LATEST CAM
GUIDANCE SUGGESTS STRONGER WIND GUSTS WILL BE THE MAIN
THREAT...WHICH MAKES SENSE GIVEN RELATIVELY HIGH FREEZING
LEVELS...WITH WEAKER INSTABILITY AND VERY STRONG DEEP LAYER SHEAR.
IN FACT...CURRENT MESO-ANALYSIS SHOWS MLCAPE 1000-2000 J/KG ACROSS
WESTERN/CENTRAL NORTH DAKOTA...WHICH QUICKLY DROPS TO A STABLE
ATMOSPHERE INTO THE RED RIVER VALLEY. THERE IS A RATHER STRONG
INSTABILITY GRADIENT SET UP FROM CENTRAL NORTH DAKOTA INTO THE
SOUTHERN RED RIVER VALLEY...AND WOULD IMAGINE THE STRONGER STORMS
WILL TRACK ALONG THIS FEATURE. THIS SETS THE STAGE FOR THE
ACTIVITY TO ORGANIZE ACROSS CENTRAL NORTH DAKOTA...AND TRACK SOME
SORT OF STRONGER MCS INTO SE ND. CURRENT HRRR DEPICTS THIS
SCENARIO...WITH A BOW TYPE FEATURE TRACKING INTO SE ND OR POSSIBLY
JUST SOUTH OF THIS FA. TO THE NORTH...INTO THE MORE STABLE
ATMOSPHERE...GIVEN THE STRONG DEEP LAYER SHEAR AND STRONG MID-
LEVEL WINDS IT WILL NOT TAKE MUCH TO GENERATE NEAR SEVERE WIND
GUSTS...HOWEVER THESE REPORTS WOULD LIKELY BE MOSTLY SUB-SEVERE
AND NOT AS WIDESPREAD GIVEN THE VERY WEAK INSTABILITY.

THERE IS ANOTHER UPPER WAVE THAT WILL LIKELY LEAD TO ANOTHER
CONVECTIVE COMPLEX LATER TONIGHT...BUT TRACK SOUTH OF THIS
FORECAST AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 304 PM CDT SUN JUN 21 2015

FCST THINKING ON TRACK. INITIAL SUPERCELLS DEVELOPING IN ERN MT
AND FAR NW ND IN AREA OF DEEP LAYERED SHEAR WITH ASSOCIATED SHORT
WAVE. THESE STORMS WILL MOVE EAST AND DEVELOP SOUTH AS IT MOVES
INTO WRN ND AND THEN INTO CNTRL ND LATE AFTN/EARLY EVENING. MAIN
THREAT WILL EVOLVE INTO A SQUALL LINE WITH WIND POTENTIAL AS IT
MOVES INTO PARTS OF ERN ND LATE EVENING/OVERNIGHT. EXACTLY
WHERE/WHEN THIS HAPPENS IS AS USUAL UNCERTAIN. MAIN EMPHASIS AFTER
MIDNIGHT SEEMS TO TRANSITION A BIT INTO SOUTH DAKOTA WITH WIND
EVENT THAT WILL TRANSLATE INTO CNTRL/SRN MN. PREV FCST WAS PRETTY
GOOD WITH THIS AND ONLY MINOR TWEEKS NEEDED. PRECIP CHANCES WILL
END MONDAY MORNING IN ERN ND AND IN NW MN IN THE AFTN AS SOME
SHOWERS REMAIN IN THE MOISTURE BEHIND THE SHORT WAVE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 304 PM CDT SUN JUN 21 2015

ON TUESDAY GENERALLY DRY....BUT ENOUGH COOL AIR ALOFT COMBINED
WITH TEMPS CLOSE TO 80 IN THE NRN FCST AREA WILL BRING ISOLD CHC
OF STORMS. BETTER CHANCE COMES WEDNESDAY AS NEXT WAVE MOVES
THROUGH.

FOR WEDNESDAY THROUGH SUNDAY... SPLIT FLOW REMAINS ACROSS
NORTHAMERICA WITH NORTHERN STREAM OVER CENTRAL AND EASTERN CANADA
AND SOUTHERN STREAM OVER THE NORTHERN STATES. LONG WAVE PATTERN
AMPLIFIES THIS PERIOD WITH LONG WAVE RIDGE BUILDING OVER WESTERN
NORTH AMERICA AND TROUGH OVER EASTERN CANADA/GREAT LAKE STATES.

THE ECMWF WAS THE FASTER SOLUTION COMPARED TO THE GFS THROUGH THE
PERIOD. HOWEVER THE ECMWF WAS TRENDING FASTER OVER THE LAST COUPLE
RUNS WHILE THE GFS WAS TRENDING SLOWER. WILL BLEND THE ECMWF AND
GFS. UPPER AIR PATTERN EXPECTED TO AMPLIFY AFTER A SHORT WAVE DIGS
INTO THE CENTRAL US ON FRI NIGHT/SAT.

HIGH TEMPS WERE DECREASED ABOUT TWO DEGREES FOR THU. LITTLE CHANGE
FOR FRI AND SAT AND HIGH TEMPS INCREASED ONE TO TWO DEGREES FOR SUN
COMPARED TO THIS MORNINGS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 703 PM CDT SUN JUN 21 2015

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH MOST TAF SITES THIS
EVENING AND OVERNIGHT. THERE COULD BE BRIEF PERIODS OF MVFR
CONDITIONS...BUT NOT LONG LIVED. GUSTY NORTHWEST WINDS ON MONDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jun 21, 4:30 AM CDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SUN JUN 21 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
430 AM CDT SUN JUN 21 2015

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT IN EASTERN NORTH DAKOTA AND PORTIONS OF WEST CENTRAL
MINNESOTA...

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT IN THE NORTHERN RED RIVER VALLEY AND PORTIONS OF
NORTHWEST MINNESOTA...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE ALONG AND WEST OF THE RED RIVER
VALLEY AFTER 7 PM AND CONTINUE THROUGH TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. A LARGER MORE INTENSE
COMPLEX OF THUNDERSTORMS MAY MOVE ACROSS THE EXTREME SOUTHERN RED
RIVER VALLEY AFTER MIDNIGHT...WITH DAMAGING WINDS AND HEAVY RAIN
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 21, 1:41 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             1 S SOUTHAM             48.14N 98.55W
06/20/2015  E1.50 INCH       RAMSEY             ND   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:36 PM CDTTornado WarningFGFBenson, Towner26 min
Jun 21, 10:29 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele61 min
Jun 21, 11:20 PM CDTSpecial Weather StatementFGFSteele55 min
Jun 21, 11:26 PM CDTSpecial Weather StatementFGFSteele, Traill64 min
Jun 22, 12:38 AM CDTSpecial Weather StatementFGFCass37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.